Georgia, 2007

Hail and Damaging Winds in Georgia, August 11 to 12, 2007

August 11 to 12, 2007 · NWS FFC · 7 events in 6 counties and zones

High pressure aloft was still the primary weather feature for the area. However, the center of the high had drifted west of the region, allowing northwest flow aloft to develop over the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$307,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

High pressure aloft was still the primary weather feature for the area. However, the center of the high had drifted west of the region, allowing northwest flow aloft to develop over the region. A weak cold front was located across central Georgia. This provided the focus for scattered afternoon thunderstorms. A few of these storms became strong to severe, with damaging wind the primary element observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 11, 2:35 PM EST, 20 minutes earlier.

Area forecast discussion, Aug 11, 2:35 PM EST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
335 PM EDT SAT AUG 11 2007

.SHORT TERM /TONIGHT THROUGH MONDAY/...
OLD FRONT OR SURFACE TROUGH ACROSS CENTRAL GA WITH STORMS DEVELOPING
ALONG AND S OF BOUNDARY. CONVECTIVE ACTIVITY WILL DIMINISH WITH LOSS
OF DAY TIME HEATING THIS EVENING.

SURFACE TROUGH OVER S CENTRAL GA OR SO FOR SUNDAY WITH WEAK EAST
SURFACE FLOW IN PLACE. COULD BE JUST ENOUGH MOISTURE AND INSTABILITY
IN PLACE ALONG WITH A WEAK SHORT WAVE FOR THUNDERSTORMS SO HAVE
INCLUDED SLIGHT CHANCE POPS ACROSS THE AREA FOR THE AFTERNOON AND
EVENING.

SURFACE THERMAL TROUGH DEEPENS ACROSS CENTRAL GA MONDAY WITH MAYBE
ENOUGH MOISTURE AND INSTABILITY FOR ISOLATED THUNDERSTORMS FOR THE
AFTERNOON AND EVENING.

TEMPERATURES NOT AS WARM FOR SUNDAY WITH ONLY PATCHY HEAT INDICES
GETTING TO 105 DEGREES OVER CENTRAL GA...SO NO HEAT ADVISORY
EXPECTED AT THIS TIME. TEMPERATURES WARM SOME FOR MONDAY AS SURFACE
FLOW BECOMES NNW. HEAT INDICES INCREASING IN THE 105-110 DEGREE
RANGE FOR CENTRAL AND PARTS OF N GA.

.LONG TERM /TUESDAY THROUGH SATURDAY/...
PRETTY DRY AIRMASS IN PLACE FOR TUESDAY SO NO PRECIP EXPECTED FOR
NOW. HEAT INDICES OF 105-110 CAN BE EXPECTED FOR SOME AREAS.
RIDGE ALOFT BEGINS TO BUILD OVER AREA WEDNESDAY WITH SURFACE FLOW
GENERALLY S. WILL NEED TO WATCH CENTRAL GA FOR POSSIBLE
THUNDERSTORMS. HEAT INDICES WILL BE A CONCERN FOR SOME AREAS.
RIDGE CONTINUES TO BUILD OVER AREA THROUGH SATURDAY WITH A GENERAL
SW SURFACE FLOW IN PLACE. THIS WILL KEEP HIGH TEMPERATURES IN THE
90S FOR MOST AREAS WITH ONLY SMALL CHANCES FOR MAINLY AFTERNOON
AND EVENING THUNDERSTORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          76  96  71 100  72 /  10  20  20  10  10
ATLANTA         78  94  75  99  74 /  10  20  20  10  10
BLAIRSVILLE     67  89  68  93  67 /   5  20  20  10  10
CARTERSVILLE    70  95  70  97  67 /  10  20  20  10  10
COLUMBUS        77  99  77 100  76 /  10  20  20  20  20
GAINESVILLE     75  92  72  97  72 /  10  20  20  10  10
MACON           76  98  72 101  72 /  10  20  20  20  20
ROME            68  96  68 100  67 /  10  20  20  10  10
PEACHTREE CITY  71  95  69  98  66 /  10  20  20  10  10
VIDALIA         79  95  74  97  77 /  20  20  20  20  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR THE FOLLOWING
ZONES: BALDWIN...BANKS...BARROW...BARTOW...BIBB...BUTTS...
CARROLL...CHATTAHOOCHEE...CHEROKEE...CLARKE...CLAYTON...COBB...
COWETA...CRAWFORD...CRISP...DEKALB...DOOLY...DOUGLAS...FAYETTE...
FLOYD...FORSYTH...GLASCOCK...GREENE...GWINNETT...HALL...
HANCOCK...HARALSON...HARRIS...HEARD...HENRY...HOUSTON...
JACKSON...JASPER...JEFFERSON...JONES...LAMAR...MACON...MADISON...
MARION...MERIWETHER...MONROE...MORGAN...MUSCOGEE...NEWTON...
NORTH FULTON...OCONEE...OGLETHORPE...PAULDING...PEACH...PIKE...
POLK...PUTNAM...ROCKDALE...SCHLEY...SOUTH FULTON...SPALDING...
STEWART...SUMTER...TALBOT...TALIAFERRO...TAYLOR...TROUP...
TWIGGS...UPSON...WALTON...WARREN...WASHINGTON...WEBSTER...
WILKES...WILKINSON.

EXCESSIVE HEAT WARNING UNTIL 8 PM EDT THIS EVENING FOR THE
FOLLOWING ZONES: BLECKLEY...DODGE...EMANUEL...JOHNSON...
LAURENS...MONTGOMERY...PULASKI...TELFAIR...TOOMBS...TREUTLEN...
WHEELER...WILCOX.

&&

BDL
Hazardous weather outlook, Aug 11, 5:25 AM EST, 9 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
625 AM EDT SAT AUG 11 2007

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-121000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
625 AM EDT SAT AUG 11 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
ISOLATED THUNDERSTORMS POSSIBLE THIS AFTERNOON ACROSS SOUTHERN
PORTIONS OF CENTRAL GEORGIA.
DANGEROUS HEAT INDEX READINGS EXPECTED AGAIN THIS AFTERNOON.

.SYNOPSIS...
A LARGE SUBTROPICAL RIDGE OF HIGH PRESSURE WILL RETREAT SLOWLY WEST
TOWARD THE SOUTHERN PLAINS THROUGH SUNDAY. A WEAK SURFACE TROUGH
WILL REMAIN NEARLY STATIONARY ACROSS SOUTH GEORGIA.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD FROM ANY THUNDERSTORMS WILL BE FREQUENT CLOUD-
TO-GROUND LIGHTNING. THUNDERSTORMS SHOULD BE CONFINED TO AREAS
ALONG AND SOUTH OF FORT BENNING...TO WARNER ROBINS...TO
DUBLIN...MAINLY AFTER 2 PM EDT. EXCESSIVE HEAT WILL CONTINUE
ACROSS MUCH OF NORTH AND CENTRAL GEORGIA...OUTSIDE OF THE
MOUNTAINS...THIS AFTERNOON AND EVENING. HEAT INDICES ARE EXPECTED
TO RISE INTO THE 105 TO 110 RANGE ACROSS MUCH OF CENTRAL AND NORTH
GEORGIA AGAIN THIS AFTERNOON...WITH HEAT INDICES IN EXCESS OF 110
DEGREES ACROSS PARTS OF MIDDLE GEORGIA...WHERE DEWPOINTS WILL
REMAIN IN THE 70S.

.DISCUSSION...
A LARGE SUBTROPICAL RIDGE...RESPONSIBLE FOR THE ONGOING HEAT
WAVE...WILL SLOWLY RETROGRADE WEST THROUGH SUNDAY. SLIGHTLY BETTER
NORTHERLY FLOW ALOFT WILL ALLOW FOR SOME VERY MINOR COOLING. A
WEAK SURFACE TROUGH WILL REMAIN NEARLY STATIONARY ACROSS THE
SOUTHERN PORTIONS OF CENTRAL GEORGIA. OVERALL...DESPITE THE
EXTREME HEAT...CONVECTIVE PARAMETERS ARE UNFAVORABLE FOR
THUNDERSTORMS THANKS TO VERY WARM AIR ALOFT AND GENERAL SUBSIDENCE
FROM THE UPPER RIDGE. THE EXCEPTION WILL BE NEAR THE WEAK SURFACE
BOUNDARY IN CENTRAL AND SOUTH GEORGIA..WHERE ISOLATED
THUNDERSTORMS ARE EXPECTED TO DEVELOP...MAINLY DURING THE
AFTERNOON. ANY THUNDERSTORMS THAT DEVELOP WILL BE EFFICIENT CLOUD-
TO-GROUND LIGHTNING PRODUCERS. DEWPOINTS IN THE 70S AND HIGH
TEMPERATURES OF 100 TO 105 IN CENTRAL GEORGIA WILL LEAD TO
DANGEROUS HEAT AGAIN TODAY...WHERE HEAT INDEX READINGS MAY
APPROACH 115 DURING THE AFTERNOON. OVER NORTHERN GEORGIA..DEWPOINTS WILL BE
LOWER...MOSTLY IN THE MID TO UPPER 60S...BUT WITH TEMPERATURES
NEAR 100 AGAIN THIS AFTERNOON...HEAT INDEX READINGS WILL STILL
RISE TO 105 OR BETTER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
ISOLATED THUNDERSTORMS WILL BE POSSIBLE IN CENTRAL GEORGIA SUNDAY
THROUGH MONDAY. ISOLATED THUNDERSTORMS WILL BE POSSIBLE IN ALL
AREAS THURSDAY THROUGH FRIDAY. IN ADDITION...VERY WARM CONDITIONS
ARE EXPECTED THROUGH THE PERIOD...BUT EXTREME HEAT IS NOT EXPECTED
AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

19

In the hours before

Special weather statement, Aug 11, 1:44 PM EST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
244 PM EDT SAT AUG 11 2007

GAZ086-111915-
244 PM EDT SAT AUG 11 2007

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 45 MPH WINDS IN
EMANUEL COUNTY UNTIL 315 PM EDT...

AT 240 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CANOOCHEE...MOVING SOUTHEAST AT 5 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS IT MOVES ACROSS
EMANUEL COUNTY THROUGH 315 PM EDT. SOME LOCATIONS IN THE PATH OF THIS
STORM INCLUDE CANOOCHEE AND GARFIELD. BRIEF HEAVY DOWNPOURS MAY CAUSE
PONDING OF WATER ON ROADWAYS.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS UP TO 57 MPH ARE
EXPECTED...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF PENNIES...OR
SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, Aug 11, 2:10 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
310 PM EDT SAT AUG 11 2007

GAZ085-112000-
310 PM EDT SAT AUG 11 2007

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 40 MPH WINDS IN
JOHNSON COUNTY UNTIL 400 PM EDT...

AT 306 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER WRIGHTSVILLE...MOVING SOUTHEAST AT 5 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
JOHNSON COUNTY THROUGH 400 PM EDT. SOME LOCATIONS IN THE PATH OF THIS
STORM INCLUDE DONAVAN...WRIGHTSVILLE...MEEKS AND KITE. BRIEF HEAVY
DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS.
Special weather statement, Aug 11, 2:40 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
340 PM EDT SAT AUG 11 2007

GAZ098-111-112-112030-
340 PM EDT SAT AUG 11 2007

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL AND 40 MPH WINDS IN
NOTERHN WHEELER...NORTHERN MONTGOMERY AND SOUTHERN TREUTLEN COUNTIES
UNTIL 430 PM EDT...

AT 336 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF LOTHAIR...MOVING EAST AT 10
MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
NORTHERN WHEELER...NORTHERN MONTGOMERY AND SOUTHERN TREUTLEN
COUNTIES THROUGH 430 PM EDT. SOME LOCATIONS IN THE PATH OF THIS
STORM INCLUDE LOTHAIR AND TARRYTOWN. BRIEF HEAVY DOWNPOURS MAY CAUSE
PONDING OF WATER ON ROADWAYS.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS UP TO 57 MPH ARE
EXPECTED...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF PENNIES...OR
SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.

The radar

The Robins AFB radar (KJGX), 75 km away, was scanning. The volume nearest the first event began at 19:53 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 lightning, 1 hail. Local standard time, as filed.

Hail, Treutlen

When
August 11, 2:55 PM EST to 2:59 PM EST
Where
Treutlen County, Lothair to Soperton
Measured
0.75 in hail
Reported by
Public
Coordinates
32.350, -82.650

The public observed penny-sized hail. A few small trees and several tree limbs were also blown down in the area.

Thunderstorm Wind, Emanuel

When
August 11, 3:14 PM EST to 3:15 PM EST
Where
Emanuel County, 3 mi W of Swainsboro
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
32.600, -82.382

The Emanuel County 911 Center reported that three trees were blown down west of Swainsboro. Several tree limbs were also down in the road.

Thunderstorm Wind, Toombs

When
August 11, 3:30 PM EST to 3:55 PM EST
Where
Toombs County, 4 mi NNW of Vidalia to Santa Claus
Measured
53 kt (61 mph) measured gust
Property damage
$250,000
Reported by
Emergency Manager
Coordinates
32.273, -82.446

The Toombs County Emergency Management Director reported that a thunderstorm downburst or microburst resulted in considerable damage across the northwest and north central part of the county, but especially in the Vidalia area. More than 30 large oak trees were blown down in the city of Vidalia, proper, with a scattering of other trees down from northwest of Vidalia to near Santa Claus southeast of Vidalia. The worst path of damage extended from just northwest of Vidalia, southeastward through the heart of the city, to just south of town. Several homes were damaged, some from downed trees and others had their roofs blown off. Furthermore, a Hardees restaurant under construction in Vidalia was destroyed when the wind blew down the frame. Several roads were blocked from downed trees, including portions of Georgia Highway 130 and U.S. Highway 1. More than a dozen power lines were also down throughout the northwest part of the county. Much of the city of Vidalia and surrounding areas were left without power, forcing many residents to take shelter in hotels or Red Cross facilities to escape the heat. The Automated Weather Observation Station (AWOS) located in Vidalia recorded a 61 mph wind gust around 440 pm EDT.

Lightning, Toombs

When
August 11, 3:39 PM EST
Where
Toombs County, Vidalia
Property damage
$500
Reported by
Emergency Manager
Coordinates
32.220, -82.420

The Toombs County Emergency Management Director reported that lightning struck his home. While no fire was reported, the refrigerator was rendered inoperative as a result.

Lightning, Sumter

When
August 11, 7:40 PM EST
Where
Sumter County, Americus
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
32.070, -84.230

The Sumter County Emergency Management Director reported that a home was struck by lightning in the city. Exact damage amounts were not determinable.

Thunderstorm Wind, Crisp

When
August 12, 4:20 PM EST to 4:40 PM EST
Where
Crisp County, 1 mi WNW of Cordele to 7 mi WNW of Cordele
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
County Official
Coordinates
31.976, -83.796

The Crisp County 911 Center reported that six trees were blown down by strong thunderstorm winds.

Thunderstorm Wind, Muscogee

When
August 12, 4:50 PM EST to 4:55 PM EST
Where
Muscogee County, Midland to 4 mi W of Midland
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
County Official
Coordinates
32.570, -84.820

The Muscogee County 911 Center reported that at least 10 trees were down in the Midland area. Some of the trees fell on power lines.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2007Every state in 2007This day in weather historyWarnings in Georgia, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 54226, 54225, 54233, 54235, 54236, 55054, 55055.